Dietary vitamin A is usually found in two forms: retinyl palmitate (an ester) from animal sources or carotenoids found in plants. After ingestion, the ester form is hydrolyzed in the gastrointestinal tract to retinol. Retinol is then absorbed into intestinal mucosal cells, where it then combines with a fatty acid to again become a retinyl ester. Carotenoids are dark-colored compounds found in plants. Plants containing the carotenoids have β-carotene, which is the vegeTable compound most efficiently converted to retinol. The liver contains approximately 95% of body vitamin A stores.
Vitamin A forms part of the visual pigments of the retina (rhodopsin and iodopsin), is important for the formation of mucus-secreting cells in the columnar epithelium, maintains bone growth, and maintains cellular membrane stability. The recommended dietary allowance ranges from 4000 international units (IU) for women to 5000 IU for men.
Hypervitaminosis A generally occurs in either the supplement or dietary forms.1 The chronic form of vitamin A toxicity is usually due to excessive supplement use, although there have been case reports of acute toxicity due to ingestion of mammal organs (e.g., fish liver).2 When the total dose is similar, water-miscible preparations are more toxic than oily preparations because of better absorption.3 There is variability among patients in the amounts necessary to develop hypervitaminosis; hemodialysis patients can develop hypercalcemia with lower doses of vitamin A supplementation due to decreased renal clearance of retinol.4 Thus the minimum dose that may cause toxicity in humans is not established.
Symptoms of hypervitaminosis A include blurred vision, appetite loss, abnormal skin pigmentation, loss of hair, dry skin, pruritus, long-bone pain, and an increased incidence of bone fractures. Massive doses can additionally cause pseudotumor cerebri, hypercalcemia, and hepatic failure.5
The treatment of hypervitaminosis A includes discontinuation of the vitamin and supportive care. Acute ingestions may be treated with oral activated charcoal.
β-Carotene, a precursor of vitamin A, may be rarely associated with toxicity but does not generally cause hypervitaminosis A. In diabetic patients and patients with hypothyroidism, however, large doses of β-carotene can cause a yellowish discoloration of the skin, which fades once β-carotene is stopped. This phenomenon is occasionally seen in infants and toddlers who consume large amounts of carrots and other pigmented vegetables.